We have mentioned UVA and UVB rays in several articles and the damage that they can do to your skin and eyes.  Another consideration to factor in is what can happen if you are taking certain medications and are exposed to the sun.  We all worry about skin cancer, but there are other sun illnesses that can occur.  Because of some of the ingredients in certain medications, and depending on the sensitivity of a person, even a very brief exposure to the sun or using a tanning booth or sunlamp can cause a person to experience a burn. 

According to Dr. Mehmet Oz, in a recent article in AARP Magazine, there are three types of sun illnesses: phototoxicity, photoallergy and sun-induced eczema.  Also,  Brian Adams, M.D., a University of Cincinnati dermatologist, reports that some of the most common causes of a phototoxic reaction (sunburn) related to medication ingestion are the tetracyclines, (antibiotics).  This is frequently experienced, minutes to hours after UV exposure, causing pain and exacerbated sunburn.  Photoallergy and sun-induced eczema are more rare, and occur either gradually, over time, or one to two days after UV exposure, and can occur to either sun-exposed skin or anywhere on skin.  Their main symptoms are itching and redness, rash, and possibly blistering. 

According to Dr. Oz, dermatologists think long-term, intense sun exposure may alter our skin in such a way that our immune system no longer recognizes it as our own.  Sun-induced eczema occurs when your entire immune system goes haywire, causing itchy, red skin, or in some cases, blisters.  This is more common in older men who have a history of working outdoors, or women who love to sunbathe.  

This is a list of the types of medications that can irritate your skin if you are taking or using:

  • Antibiotics;
  • Statins;
  • Hypoglycemics;
  • Diuretics;
  • Sunscreens – containing para-aminobenzoic acid (PABA), cinnamates, benzophenones, salicylates.
  • Fragrances, such as musk ambrette, 6-methylcoumarin, sandalwood. 

Fragrances, you wonder?  A sun allergy, called a photoallergy, comes on more slowly but can be dangerous.  This type of sensitivity usually happens when UV rays convert a chemical, such as a fragrance on your skin, into a substance that your immune system decides to attack, which results in an itchy, red rash that takes several days to go away. 

Experts at the University of Cincinnati report that sunscreen is designed for use under normal circumstances, and certain medications can cause abnormal conditions.  Because we have no preliminary test for knowing what type of reaction a person will have, experience can be hazardous.  The experts say the best defense is to avoid the sun altogether when taking medications recognized as producing an adverse reaction.  If you absolutely have to be out in the sun, take precautions with additional sunscreen and sunblock, paying attention to the face by using zinc oxide on sensitive areas such as the mouth, nose and ears.  Wearing a hat and sun protective clothing is always recommended. 

The American Skin Cancer’s website has a list of medications that can cause adverse reactions to sunlight.  One other thing to remember, (for next winter): some of the worst cases occur in the winter, when skiers, who are on these medications, do not apply any sunscreen to exposed parts of their face because, in part, they think it is too cold to sunburn. 

Source: AARP Magazine

             University of Cincinnati